South Dakota, 2011

Flood in South Dakota, June 22 to 23, 2011

June 22 to 23, 2011 · NWS UNR · 1 event in 1 county or zone

Runoff from heavy rain caused flooding along the White River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain caused flooding along the White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 9:22 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 21, 9:22 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
922 PM MDT TUE JUN 21 2011

.DISCUSSION...VERY NARROW BAND OF SHOWERS THAT EXTEND FROM
SOUTHWESTERN SASKATCHEWAN...TO THE RAPID CITY AREA...AND THEN INTO
CENTRAL MONTANA ARE VERY GRADUALLY ENDING THIS EVENING...DUE TO
THE LOSS OF DIURNAL HEATING. STEADIER RAIN THAT HAS BEEN FALLING
OVER TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA IS GRADUALLY
SHIFTING EAST AND WILL MOVE OUT OF OUR FORECAST AREA COMPLETELY
BEFORE MIDNIGHT. HAVE UPDATED THE FORECAST TO BETTER REFLECT THESE
ISSUES.

&&

.AVIATION...ISOLATED SHOWERS WILL CONTINUE TO DIMINISH THIS
EVENING. VFR CONDITIONS EXPECTED OVERNIGHT WITH DECREASING CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 258 PM MDT TUE JUN 21 2011/

DISCUSSION...WATER VAPOR IMAGERY SHOWS LARGE STORM SYSTEM
STRETCHING FROM THE NORTHERN PLAINS TO THE MISSOURI RIVER
VALLEY...WITH UPPER RIDGING BUILDING ACROSS THE WESTERN CONUS.
SURFACE ANALYSIS SHOWS STRONG LOW PRESSURE ACROSS SOUTHWESTERN
MINNESOTA. A GRADUALLY WEAKENING PRESSURE GRADIENT IS ACROSS THE
HIGH PLAINS AS HIGH PRESSURE APPROACHES FROM THE NORTHERN ROCKIES.
DIURNALLY DRIVEN SHOWERS ACROSS THE CWA WILL QUICKLY DISSIPATE EARLY
THIS EVENING NEAR SUNSET. OTHERWISE QUIET WEATHER IS EXPECTED
OVERNIGHT AS SKIES WILL CLEAR FROM WEST TO EAST. LOWS WILL BE IN THE
MID 40S TO MID 50S.

MOSTLY SUNNY SKIES AND DRY WEATHER IS EXPECTED WEDNESDAY AS UPPER
RIDGING AND SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION. HIGHS
WILL BE IN THE 70S TO AROUND 80. UPPER RIDGE AXIS WILL CROSS THE
HIGH PLAINS THURSDAY WITH RETURN SOUTHERLY FLOW DEVELOPING IN THE
AFTERNOON. WITH THETA E ADVECTING BACK IN AND MODELS SHOWING A FEW
WEAK WAVES CROSSING THE REGION IN THE AFTERNOON/EVENING...COULD SEE
A FEW STORMS DEVELOP FROM FAR WESTERN SOUTH DAKOTA INTO NORTHEAST
WYOMING. STRONG THETA E ADVECTION WILL CONTINUE OVERNIGHT AS A LOW
LEVEL JET SETS UP. THIS MAY BRING CONTINUED CHANCES FOR STORMS
THROUGH THE OVERNIGHT HOURS THURSDAY.

EXTENDED...ACTIVE SOUTHWEST UPPER FLOW WILL DOMINATE THE WEATHER
FRIDAY THROUGH TUESDAY. DAILY CHANCES FOR TSRA ARE FORESEEN.
TEMPERATURES WILL BE BE NEAR SEASONAL LEVELS THROUGH THE
WEEKEND...BUT THERE ARE SIGNS A SIGNIFICANT THERMAL RIDGE WILL
DEVELOP BY THE MIDDLE OF NEXT WEEK GIVING US OUR FIRST SIGNIFICANT
BOUT OF HEAT FOR THE YEAR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 21, 6:31 AM CST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
631 AM MDT TUE JUN 21 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
631 AM MDT (731 AM CDT) TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE FROM THE BLACK HILLS
AREA...EASTWARD INTO CENTRAL SOUTH DAKOTA TODAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. WINDY CONDITIONS WILL DEVELOP ACROSS
MUCH OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS EARLY THIS
MORNING AND PERSIST THROUGH THE AFTERNOON. NORTHWESTERLY WINDS OF 15
TO 30 MPH...WITH GUSTS TO AROUND 40 MPH...ARE ANTICIPATED. THE
STRONGEST WINDS WILL BE FROM THE RAPID CITY AREA...SOUTHEASTWARD INTO
SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FROM THURSDAY NIGHT THROUGH
THE WEEKEND AS A SERIES OF DISTURBANCES CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tripp

When
June 22, 2:46 AM CST to June 23, 8:31 PM CST
Where
Tripp County, 21.09 mi NW of Ideal to 13.17 mi NNW of Witten
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.720, -100.230

Heavy rain caused minor flooding of agricultural land along the White River. The river gage southwest of Oacoma crested at 16.9 feet, 1.9 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328235.